Hail, Lawrence
- When
- May 27, 12:00 PM MST
- Where
- Lawrence County, 4.6 mi WNW of Nemo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.225, -103.579
A supercell thunderstorm developed over the northern Black Hills early in the afternoon and moved south-southeast across the Black Hills along an outflow boundary. The storm produced large hail and a brief tornado near Silver City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over the northern Black Hills early in the afternoon and moved south-southeast across the Black Hills along an outflow boundary. The storm produced large hail and a brief tornado near Silver City. The tornado caused tree damage along its path. Hail to baseball size was also reported over the Black Hills through Custer State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:27 AM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1127 AM MDT TUE MAY 27 2014 .UPDATE... ISSUED AT 945 AM MDT TUE MAY 27 2014 15Z SURFACE ANALYSIS SHOWED WEAK FRONTAL BOUNDARY/OUTFLOW BOUNDARY FROM CENTRAL ND TO KPHP TO KUNR TO NORTH CENTRAL WY. FEATURE BEING DRIVEN BY DYING CONVECTION AHEAD OF SHORTWAVE ENTERING SOUTHWEST ND/NORTHWEST SD. SUBSIDENCE BEHIND SHORTWAVE OVER CWA DEPICTED BY 12Z GUIDANCE...WHICH WILL SUPPRESS CONVECTION SOMEWHAT ON THE SD PLAINS THROUGH EARLY AFTERNOON. AROUND 1KJ/KG MLCAPE DEVELOPS WITH 25-50J/KG MLCIN OVER WESTERN SD BY EARLY AFTERNOON. COMBINATION OF BOUNDARY/HIGHER TERRAIN SHOULD KICK OFF STORMS SHORTLY AFTER 18Z OVER THE BLACK HILLS WITH ACTIVITY DEVELOPING TO THE NORTHEAST AND SOUTHWEST THROUGH THE EARLY EVENING HOURS. CURRENT FORECAST HAS A GOOD HANDLE ON THINGS...BUT DID ADJUST TIMING FOR POPS BASED ON LATEST TRENDS. && .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 300 AM MDT TUE MAY 27 2014 CURRENT SURFACE MAP PLACES WEAK STATIONARY FRONT ACROSS SOUTHERN MONTANA INTO NORTHERN SOUTH DAKOTA. SHORTWAVE TRACKING ACROSS EASTERN MONTANA IS BRINGING SCATTERED -TSRA ACROSS SOUTHEAST MONTANA/SOUTHWEST NORTH DAKOTA/NORTHWEST SOUTH DAKOTA. SCATTERED -TSRA WILL TRACK ACROSS NORTHWEST SOUTH DAKOTA THROUGH THE EARLY MORNING HOURS. FOCUS THEN TURNS TO AFTERNOON CONVECTION. SUFFICIENT INSTABILITY ACROSS THE FORECAST AREA...WITH MLCAPE OF 750-1250J/KG. SUBSIDENCE ASSOCIATED WITH MID LEVEL CONFLUENCE BETWEEN UPPER LOW OVER THE CENTRAL/SOUTHERN PLAINS AND TROF OVER THE PACIFIC NORTHWEST WILL LIMIT -TSRA COVERAGE. BEST CHANCE WILL COME ACROSS THE HIGHER TERRAIN OF THE BLACK HILLS...ALONG WITH STATIONARY BOUNDARY AND MULTIPLE OUTFLOW BOUNDARIES ACROSS NORTHWEST SOUTH DAKOTA. ON WEDNESDAY...UPPER LOW TRACKS ACROSS THE PACIFIC NORTHWEST/NORTHERN ROCKIES INTO SOUTHERN ALBERTA. SURFACE LOW DEEPENS NORTHEAST MONTANA WITH INCREASING SOUTH-SOUTHEAST WINDS ACROSS THE FORECAST AREA. 850MB TEMPERATURES SURGE ABOVE 25C ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA...ALLOWING FOR HIGHS NEAR 90F. FORECAST SOUNDINGS SHOW SUBSTANTIAL CAP...SO WILL CONTINUE WITH DRY FORECAST. WITH INCREASING LOW LEVEL JET WEDNESDAY NIGHT ALONG WITH LOW LEVEL THERMAL RIDGE IN PLACE...A RELATIVELY WARM NIGHT EXPECTED. HAVE TRENDED LOWS ABOVE GUIDANCE. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 300 AM MDT TUE MAY 27 2014 UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS ON THURSDAY AS LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES. SOME SEVERE WEATHER CERTAINLY LOOKS POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY ISSUED AT 1127 AM MDT TUE MAY 27 2014 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE BLACK HILLS AREA AND PORTIONS OF WESTERN SD THIS AFTERNOON. SHOWERS WILL THEN DISSIPATE QUICKLY IN THE EVENING. BRIEF MVFR CONDITIONS ARE LIKELY NEAR ANY HEAVIER SHOWERS. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED THROUGH MUCH OF TONIGHT. AREAS OF MVFR/IFR CIGS ARE POSSIBLE LATE TONIGHT/EARLY WEDNESDAY OVER NORTHWEST SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...HELGESON SHORT TERM...7 LONG TERM...15 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 408 AM MDT TUE MAY 27 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 408 AM MDT (508 AM CDT) TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING...MAINLY OVER THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1224 PM MDT TUE MAY 27 2014 SDZ024-025-072-271915- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1224 PM MDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND SOUTHWESTERN MEADE COUNTIES UNTIL 115 PM MDT... AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEAD...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEAD... DEADWOOD... BROWNSVILLE... GALENA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND 39... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4436 10339 4420 10358 4429 10388 4445 10378 TIME...MOT...LOC 1824Z 295DEG 13KT 4433 10371 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT TUE MAY 27 2014
SDZ024-072-271915-
NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1234 PM MDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 115 PM MDT...
AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GALENA...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS BETWEEN GALENA AND TILFORD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4428 10375 4437 10372 4436 10362 4434 10360
4435 10356 4434 10346 4420 10345
TIME...MOT...LOC 1832Z 286DEG 14KT 4432 10365
TRIMARCHIThe Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
11 hail, 1 tornado, 1 lightning. Local standard time, as filed.
A tornado snapped and uprooted Ponderosa pine trees in the central Black Hills west of Rapid City. A tree fell on a house and damaged its roof.
Hail damaged automobiles in Keystone.
A lightning bolt hit a storm chaser as he was filming a storm. The charge traveled to the ground and blew a hole in the pavement. The chaser's car and another car were disabled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511385, 511389, 523764, 511391, 523112, 511393, 511392, 511394, 511395, 511396, 511441, 511443, 524101.